Oklahoma, 2011

Excessive Heat in Oklahoma, July 9 to 31, 2011

July 9 to 31, 2011 · NWS TSA · 25 events in 25 counties and zones

A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States in mid July resulting in strong subsidence over the region. High temperatures climbed to above 100 degrees on all but two days during the remainder of the month at the Tulsa International Airport and July 2011 went down as the second warmest July on record for that area since…

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
175
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States in mid July resulting in strong subsidence over the region. High temperatures climbed to above 100 degrees on all but two days during the remainder of the month at the Tulsa International Airport and July 2011 went down as the second warmest July on record for that area since records began in 1905. Numerous record temperatures were exceeded this month across eastern Oklahoma. This heat combined with fairly high relative humidity values resulted in afternoon heat index values, or apparent temperatures, in the 105 to 115 degree range. Very little relief was realized during the overnight period as temperatures only fell into the upper 70s to mid 80s. This period of excessive heat continued into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 2:05 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 9, 2:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
305 PM CDT SAT JUL 9 2011

.DISCUSSION...
WILL BE UPGRADING PORTIONS OF THE CURRENT HEAT ADVISORY TO
AN EXCESSIVE HEAT WARNING WITH THIS ISSUANCE...GENERALLY
WEST OF A KBVO-KMKO-KMLC LINE. THE WARNING/ADVISORY ARE
SET TO RUN THROUGH TOMORROW. HOWEVER...THEY WILL LIKELY
NEED TO BE EXTENDED INTO NEXT WEEK.

OVERNIGHT LOWS ARE EXPECTED TO REMAIN IN THE MID TO UPPER 70S
ACROSS MUCH OF THIS AREA TODAY AS A SOUTHERLY WIND OF 5 TO
10 MPH PERSISTS ACROSS THIS REGION THROUGH THE NIGHT. TEMPERATURES
LOOK TO BE A LITTLE WARMER ON SUNDAY THAN THEY ARE TODAY AS 850 MB
TEMPERATURES REMAIN FAIRLY CONSISTENT. HAVE GONE SEVERAL DEGREES ABOVE
THE MAV GUIDANCE WHICH HAS BEEN PERFORMING POORLY LATELY.

THE HEAT WILL GO ON THROUGH THE WEEK AS THE UPPER RIDGE WOBBLES AROUND
THE SOUTHERN U.S.

THE ONLY HOPE FOR ANY ORGANIZED SHOWERS AND THUNDERSTORMS THIS
WEEK WILL COME ON WEDNESDAY AS THE EASTERLY WAVE NOW MOVING INTO
THE UPPER TEXAS COAST WORKS AROUND THE UPPER RIDGE AND ACROSS
THE CENTRAL AND SOUTHERN PLAINS. OTHERWISE...THERE WILL BE SOME
ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS IN THE PREFERRED
TERRAIN AREAS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
MID TO LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77 104  78 103 /  10  10  10  10
FSM   75 104  76 103 /  10  10  10  10
MLC   77 105  76 103 /  10  10  10  10
BVO   76 104  75 103 /  10  10  10  10
FYV   73 100  72  97 /  10  10  10  10
BYV   72  97  73  96 /  10  10  10  10
MKO   77 103  74 101 /  10  10  10  10
MIO   75 103  74 101 /  10  10  10  10
F10   77 104  75 102 /  10  10  10  10
HHW   77 102  76 102 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM SUNDAY FOR OKZ054-OKZ055-
     OKZ059-OKZ060-OKZ061-OKZ064-OKZ065-OKZ066-OKZ067-OKZ070-
     OKZ071-OKZ073.

     HEAT ADVISORY UNTIL 8 PM SUNDAY FOR OKZ049-OKZ053-OKZ056-OKZ057-
     OKZ058-OKZ062-OKZ063-OKZ068-OKZ069-OKZ072-OKZ074-OKZ075-
     OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM SUNDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...12
LONG TERM....10
Hazardous weather outlook, Jul 9, 12:01 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
101 PM CDT SAT JUL 9 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-100615-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
101 PM CDT SAT JUL 9 2011

...DANGEROUS HEAT TO CONTINUE FOR AT LEAST THE NEXT SEVERAL DAYS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING .

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...MAINLY WEST OF HIGHWAY 75.
	ONSET...THIS AFTERNOON.

DISCUSSION...
DANGEROUS HEAT EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON
...WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES COMMON. A HEAT
ADVISORY IS IN EFFECT UNTIL 8 PM FOR ALL OF EASTERN OKLAHOMA
AND WEST CENTRAL ARKANSAS. SEE /OKCNPWTSA /FOR DETAILS.

ADDITIONALLY...DRIER SURFACE FUELS ACROSS PARTS OF NORTHEAST WILL
RESULT IN A LIMITED FIRE DANGER THIS AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HIGH PRESSURE ALOFT WILL EXPAND OVER THE REGION INTO NEXT
WEEK...RESULTING IN DANGEROUS HEAT CONDITIONS TO PERSIST ACROSS
THE AREA.  THIS WILL ALSO LIMIT THUNDERSTORM POTENTIAL OVER THE
NEXT FEW DAYS. A FRONTAL BOUNDARY MAY BRING LOW CHANCES FOR
THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...BUT WILL ONLY OFFER
LIMITED RELIEF FROM THE HEAT.

FIRE DANGER WILL ALSO NEED TO BE MONITORED AS WIND SPEEDS ARE
EXPECTED TO INCREASE OVER THE NEXT FEW DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Tulsa forecast zone
Deaths
2 direct, 0 indirect
Injuries
175 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
July 9, 2:30 PM CST to July 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
July 10, 11:30 AM CST to July 31, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Haskell

When
July 10, 11:30 AM CST to July 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
July 10, 11:30 AM CST to July 31, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
July 10, 11:30 AM CST to July 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Choctaw

When
July 14, 12:00 PM CST to July 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Pushmataha

When
July 14, 2:00 PM CST to July 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
July 14, 2:00 PM CST to July 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
July 14, 2:00 PM CST to July 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
July 14, 2:00 PM CST to July 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
July 14, 2:00 PM CST to July 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
July 14, 2:00 PM CST to July 31, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
July 14, 2:00 PM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Adair

When
July 14, 2:00 PM CST to July 24, 6:00 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Tulsa2011-07-2491FemalePermanent HomeDirect
Excessive Heat, Tulsa2011-07-2563FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338657, 338663, 338667, 338668, 338669, 338672, 338673, 338674, 338675, 338678, 338679, 338681, 338680, 338682, 338683, 338684, 338661, 338660, 338664, 338665, 338666, 338670, 338671, 338676, 338677.